Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Albuquerque, NM

October 4, 2004Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 4, 2004, 11:17 PM MDT for Bernalillo County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 11:17 PM MDT (05:17 UTC)
Expired
Oct 5, 2004, 12:00 AM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 40 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 050517
SVRABQ
NMC001-050600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 PM MDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL MIDNIGHT MDT

* AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SANDIA HEIGHTS...OR ABOUT 10 MILES EAST OF
  ALBUQUERQUE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF CEDAR CREST AT 1140 PM MDT
  6 MILES NORTH OF TIJERAS AT 1140 PM MDT
  OVER SANDIA PARK AT 1145 PM MDT
  5 MILES NORTH OF SEDILLO AT MIDNIGHT MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF LARGE HAIL WHICH CAN CAUSE 
INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED
FOR BERNALILLO COUNTY.

LAT...LON 3506 10625 3507 10627 3507 10638 3509 10639
      3508 10650 3510 10652 3510 10655 3521 10655
      3521 10625

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:28 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 4, 9:28 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
928 PM MDT MON OCT 4 2004

.UPDATE...SHORT WAVE EVIDENT ON WATER VAPOR IMAGERY TRIGGERING
STORMS WEST OF ABQ METRO ATTM. THIS WAVE IS MOVING STEADILY ENE
WHICH SHOULD SPELL SCT STORMS FOR NC PART OF STATE AND INTO THE
EAST. MEANWHILE STORMS OVER SE PLAINS TRYING TO BACK BUILD IN UNDER
SLIGHTLY DIVERGENT THICKNESS PATTERN AND IN CONTINUED SE LOW LEVEL
FLOW. COVERAGE NOT VERY EXTENSIVE RIGHT NOW BUT THESE TWO AREAS MAY
HOOK UP LATER TONIGHT SO WILL MAINTAIN SCATTERED POPS FOR MOST AREAS
OF THE EAST CENTRAL AND SOUTHEAST...BUT REMOVE NUMEROUS FOR MOST
AREAS EXCEPT FAR SE.

ADDITIONALLY...UPPER LOW OVER AZ/UT BORDER GENERATING QUITE A BIT OF
CONVECTION AND IS MAKING STEADY PROGRESS. COULD MAKE IT INTO NW PART
OF STATE BY DAYBREAK.

NO CHANGES TO TEMPERATURES TONIGHT AND EAST WIND FORECAST RIGHT ON
TRACK...KD

.PREV DISCUSSION...235 PM MDT MON OCT 4 2004
PLENTY OF UNSETTLED WEATHER IN THE FORECAST FOR THE NEXT FEW DAYS.
AN UPPER LEVEL TROF APPOACHING THE AREA COMBINED WITH A SURFACE
FRONT AND ABUNDANT MOISTURE WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE NEXT DAY OR TWO...ESPECIALLY OVER THE EASTERN
PLAINS. A STRONG COLD PUSH WILL RESULT IN STRONG EAST CANYON WINDS
TONIGHT INTO EARLY TOMORROW MORNING. ALSO THE POSSIBILITY FOR HEAVY
RAIN REMAINS TONIGHT THROUGH TOMORROW NIGHT ACROSS THE EASTERN
PLAINS. SOME OF THE NORTHERN MOUNTAIN PEAKS ABOVE 10000 FEET COULD
RECEIVE AN INCH OR TWO OF SNOW DURING THE OVERNIGHT HOURS OVER THE
NEXT COUPLE OF DAYS AS WELL. UPR LVL TROF MOVING ACROSS THE STATE
WILL BE A SLOW MOVER AND WILL KEEP AN UNSTABLE WEATHER PATTERN IN
PLACE FOR THE REMAINDER OF THE WEEK. THE ONLY REAL BREAK IN THE
UNSETTLED PATTERN WILL COME DURING THE WEEKEND WHEN A MINOR RIDGE
WILL BUILD OVER THE AREA BETWEEN UPPER LEVEL TROFS. BY EARLY NEXT
WEEK ANOTHER STRONGER SYSTEM WILL BE BEARING DOWN ON NEW MEXICO...16
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TUESDAY NMC005-009-011-041.
&&

19
Hazardous weather outlook, Oct 4, 6:00 AM MDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON OCT 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST NEW MEXICO. THE
SEVERE WEATHER THREAT WILL BE GREATEST FROM THUNDERSTORMS THAT
DEVELOP ALONG AND EAST OF THE MOUNTAIN RANGES IN CENTRAL AND SOUTH
CENTRAL NEW MEXICO AND SOUTH OF INTERSTATE 40. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS...BUT LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ONCE AGAIN TUESDAY
AFTERNOON AND EVENING EAST OF I 25 AND SOUTH OF I 40. THE GREATEST
SEVERE WEATHER THREAT TUESDAY APPEARS TO BE ALONG THE IMMEDIATE EAST
SLOPES OF THE SANDIA...MANZANO...CAPITAN AND NORTHERN SACRAMENTO
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...GUADALUPE...DE BACA...CHAVES...CURRY
AND ROOSEVELT COUNTIES. SPOTTERS ARE ENCOURAGED TO CALL TOLL FREE
1-888-386-7637 WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 4, 10:07 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1007 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             18 WSW ALBUQUERQUE      35.02N 106.92W
10/04/2004  1.25 INCH        BERNALILLO         NM   PUBLIC

&&

KD
Local storm report, Oct 4, 10:15 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/04/2004  0.75 INCH        BERNALILLO         NM   NWS EMPLOYEE

            BLAKE AND UNSER IN SW ALBUQUERQUE

&&

KD
Local storm report, Oct 4, 10:26 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1026 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/04/2004  0.75 INCH        BERNALILLO         NM   NWS EMPLOYEE

            JUST NORTH OF I 40 AND COORS

&&

KD
Local storm report, Oct 4, 10:33 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1033 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/04/2004  0.75 INCH        BERNALILLO         NM   NWS EMPLOYEE

            DOWNTOWN

&&

KD
Local storm report, Oct 4, 10:36 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1036 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/04/2004  0.88 INCH        BERNALILLO         NM   TRAINED SPOTTER

            CESAR CHAVEZ AND YALE

&&

KD
Local storm report, Oct 4, 10:55 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/04/2004  0.75 INCH        BERNALILLO         NM   NWS EMPLOYEE

            FOOTHILLS

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:38 PM MDTSevere Thunderstorm WarningABQCibola, Valencia37 min
Oct 4, 9:45 PM MDTSevere Thunderstorm WarningABQBernalillo45 min
Oct 4, 9:59 PM MDTSevere Thunderstorm WarningABQCibola61 min
Oct 4, 10:31 PM MDTSevere Thunderstorm WarningABQBernalillo44 min
Oct 5, 12:31 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval59 min
Oct 5, 12:47 AM MDTSevere Thunderstorm WarningABQTorrance58 min
Oct 5, 1:44 AM MDTSevere Thunderstorm WarningABQTorrance61 min
Oct 5, 2:17 AM MDTSevere Thunderstorm WarningABQGuadalupe58 min
Oct 5, 4:19 AM MDTSevere Thunderstorm WarningABQDe Baca56 min
Oct 5, 4:42 AM MDTFlash Flood WarningABQDe Baca, Quay3 hr
Oct 5, 5:06 AM MDTSevere Thunderstorm WarningABQBernalillo39 min
Oct 5, 7:16 AM MDTFlash Flood WarningABQCurry, Roosevelt89 min
Oct 5, 7:37 AM MDTSevere Thunderstorm WarningABQRoosevelt38 min
Oct 5, 8:45 AM MDTFlash Flood WarningABQCurry, Roosevelt90 min
Oct 5, 9:25 AM MDTSevere Thunderstorm WarningABQSandoval50 min
Oct 5, 10:18 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval42 min
Oct 5, 11:46 AM MDTSevere Thunderstorm WarningABQBernalillo59 min
Oct 5, 12:04 PM MDTFlash Flood WarningABQDe Baca116 min
Oct 5, 12:09 PM MDTSevere Thunderstorm WarningABQSandoval36 min
Oct 5, 12:20 PM MDTSevere Thunderstorm WarningABQValencia40 min
Oct 5, 12:26 PM MDTTornado WarningABQCibola49 min
Oct 5, 12:46 PM MDTSevere Thunderstorm WarningABQSandoval, Valencia44 min
Oct 5, 1:06 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQValencia46 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQBernalillo61 min
Oct 5, 1:45 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Oct 5, 1:53 PM MDTSevere Thunderstorm WarningABQSocorro67 min
Oct 5, 1:58 PM MDTTornado WarningABQValencia17 min
Oct 5, 2:01 PM MDTSevere Thunderstorm WarningABQTorrance59 min
Oct 5, 2:06 PM MDTFlash Flood WarningABQTorrance84 min
Oct 5, 2:14 PM MDTTornado WarningABQTorrance31 min
Oct 5, 2:29 PM MDTTornado WarningABQSocorro46 min
Oct 5, 2:30 PM MDTSevere Thunderstorm WarningABQLincoln15 min
Oct 5, 2:39 PM MDTSevere Thunderstorm WarningABQBernalillo51 min
Oct 5, 3:07 PM MDTTornado WarningABQChaves38 min
Oct 5, 3:45 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:30 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:34 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Oct 5, 5:16 PM MDTTornado WarningABQChaves44 min
Oct 5, 5:25 PM MDTFlash Flood WarningABQDe Baca95 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.